Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS Norman, OK

April 13, 2017Foard County, Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 13, 2017, 3:57 PM CDT for Foard County, Hardeman County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2017, 3:57 PM CDT (20:57 UTC)
Expired
Apr 13, 2017, 4:45 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Foard County, TX, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 90 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WUUS54 KOUN 132057
SVROUN
TXC155-197-132145-
/O.NEW.KOUN.SV.W.0093.170413T2057Z-170413T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
357 PM CDT THU APR 13 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Foard County in northern Texas...
  Southwestern Hardeman County in northern Texas...

* Until 445 PM CDT

* At 357 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Swearingen, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3412 10005 3423 9978 3412 9973 3398 9975
      3396 10005
TIME...MOT...LOC 2057Z 253DEG 15KT 3405 10006 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE
1 follow-up statement
381 
WWUS54 KOUN 132133
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
433 PM CDT THU APR 13 2017

TXC155-197-132145-
/O.CON.KOUN.SV.W.0093.000000T0000Z-170413T2145Z/
Foard TX-Hardeman TX-
433 PM CDT THU APR 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN FOARD AND SOUTHWESTERN HARDEMAN COUNTIES...

At 432 PM CDT, a severe thunderstorm was located 11 miles east of
Swearingen, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3412 10005 3423 9978 3412 9973 3404 9974
      3401 10005
TIME...MOT...LOC 2132Z 250DEG 13KT 3409 9996 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:46 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 13, 2:46 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
246 PM CDT Thu Apr 13 2017

.DISCUSSION...
Primary focus is in the short term with heavy rainfall/flooding
threat, especially across portions of western north Texas up to
the vicinity of the Red River. Instability is modest and deep
layer shear is marginal for persistent/well-organized
thunderstorms, so severe thunderstorms are unlikely. Recently,
radar indicates some training and relatively slow storm motions
across portions of western north Texas and further west into the
rolling plains. Given the moist environment (short term model
guidance indicating near 1.5" PWAT), some localized flooding is
possible.

Further north, thunderstorms should continue to increase in
intensity and coverage across central Oklahoma near the leading
edge of more widespread rain that has been persistent through much
of the morning into the early afternoon. Thermodynamic profile as
indicated by modified 12z observed soundings and in model
forecast soundings would support heavy rainfall as the primary
threat here as well.

All of this activity is occurring in response to forcing for
ascent from a shortwave trough. As this departs later tonight, so
will the convection, leaving dry conditions and near normal
temperatures Friday. A moist environment will remain across the
area and as mid-level flow strengthens and becomes increasingly
cyclonic at the souther end of a broad trough moving across the
western CONUS and northern Rockies, chances of convection will
return late Saturday. Steeper mid level lapse rates than have been
observed with the current system should yield moderate instability
by afternoon and sufficient deep layer shear for storm
organization will result in a threat for severe thunderstorms.
These will develop and/or move into the northwest portion of the
area Saturday afternoon and continue into Saturday night.

There remains uncertainty beyond Saturday night. The flow pattern
will become quasi-zonal and we will be on the southern edge of
stronger westerlies. Small difficult to time shortwaves embedded
within the flow will enhance convection within a moist
conditionally unstable environment, but we kept probabilities
fairly steady and mid-range through the period since it will
ultimately be mesoscale details that dictate where higher
probabilities are on both a temporal and spatial scale. Even as
early as Sunday, the uncertainty is fairly high. A surface
boundary may be positioned somewhere across the area during the
day providing low level convergence for storm development, but
thunderstorm coverage will depend on previous night's convection.

There is considerable differences in medium range deterministic
and ensemble guidance next week, especially by mid week, so we
have kept probabilities low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  77  61  77 /  60  10   0  10
Hobart OK         59  76  60  77 /  40   0   0  20
Wichita Falls TX  60  79  61  80 /  30   0   0  10
Gage OK           59  79  60  79 /  30  10   0  30
Ponca City OK     61  78  62  77 /  60  50   0  20
Durant OK         59  79  60  78 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/12
Hazardous weather outlook, Apr 13, 11:33 AM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1133 AM CDT Thu Apr 13 2017

OKZ004>048-050>052-TXZ083>090-141645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1133 AM CDT Thu Apr 13 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and Tonight...

.Thunderstorms...
Numerous showers and scattered thunderstorms will continue across
Oklahoma and north Texas this afternoon and tonight. Instability
is limited, so severe storms are not expected. Some areas of
locally heavy rainfall may cause minor flooding, but no widespread
flooding is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is a chance for thunderstorms each day. On Saturday afternoon
and evening there is a risk for severe thunderstorms in northwestern
Oklahoma. The primary threat is from large hail.

.Heavy Rainfall...
Heavy rainfall may occur over northern Oklahoma Saturday. Small
areas could experience minor flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 13, 2:29 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
229 PM CDT THU APR 13 2017

OKZ024-025-132000-
Oklahoma OK-Canadian OK-
229 PM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma and east
central Canadian Counties Until 300 PM CDT...

AT 226 PM CDT, a strong thunderstorm was located over western
Oklahoma City or just east of Yukon, moving northeast at 20 MPH.
Small hail will be possible as this storm moves through portions of
northwest Oklahoma City. Severe weather is not expected.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3548 9767 3550 9775 3568 9769 3566 9752
TIME...MOT...LOC 1926Z 205DEG 19KT 3552 9770

..speg.
Special weather statement, Apr 13, 2:52 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
252 PM CDT THU APR 13 2017

TXZ085-132030-
Wilbarger TX-
252 PM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Wilbarger County Until
330 PM CDT...

AT 250 PM CDT, a strong thunderstorm was located 5 miles southeast of
Lockett, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3424 9924 3421 9919 3421 9918 3415 9903
      3398 9928 3402 9936
TIME...MOT...LOC 1950Z 209DEG 18KT 3405 9928

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:52 PM CDTSpecial Weather StatementOUNWilbarger38 min
Apr 13, 3:10 PM CDTSevere Thunderstorm WarningOUNWilbarger50 min
Apr 13, 3:55 PM CDTSevere Thunderstorm WarningOUNWilbarger50 min
Apr 13, 5:01 PM CDTSpecial Weather StatementOUNHardeman29 min
Apr 13, 5:36 PM CDTSpecial Weather StatementOUNWilbarger24 min
Apr 13, 5:48 PM CDTSevere Thunderstorm WarningOUNWilbarger42 min
Apr 13, 6:45 PM CDTSpecial Weather StatementOUNWilbarger30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.